Wyoming, 2024High Wind in Wyoming, November 23, 2024
November 23, 2024 · NWS CYS · 2 events in 2 counties and zones
Strong winds were reported in portions of Carbon County on 23 November.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported in portions of Carbon County on 23 November.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 23, 10:58 AM MST, 48 minutes earlier. Its key messages:
- Elevated to Red Flag fire weather conditions are expected today for portions of Southeast Wyoming, with above average temperatures, low humidity, and gusty winds.
- Strong winds are also expected for portions of the I-80 corridor between Laramie and Rawlins from late this morning through the late afternoon hours. Wind gusts to 50-60mph expected.
- Colder temperatures will return Sunday and last through next week. Chances for snow will be greatest on Sunday and Wednesday.
Area forecast discussion, Nov 23, 10:58 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1058 AM MST Sat Nov 23 2024
.KEY MESSAGES...
- Elevated to Red Flag fire weather conditions are expected today
for portions of Southeast Wyoming, with above average
temperatures, low humidity, and gusty winds.
- Strong winds are also expected for portions of the I-80
corridor between Laramie and Rawlins from late this morning
through the late afternoon hours. Wind gusts to 50-60mph
expected.
- Colder temperatures will return Sunday and last through next
week. Chances for snow will be greatest on Sunday and
Wednesday.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 305 AM MST Sat Nov 23 2024
A busy short term forecast period is in store for the area.
Model guidance for the short term package has really come
together quite well in the past 24 hours regarding strong winds
and fire weather concerns. On the heels of those weather
hazards, we will be ushering in much colder temperatures by
Sunday behind a strong cold front. This will result in localized
snow showers in the highest elevations of the Snowy and Sierra
Madre Mountains through early Monday.
Strong wind gusts will begin to ramp up in the wind prone and
gap areas of southeast Wyoming after daybreak today. There will
be multiple weather features to discuss. There will be a semi-
stationary frontal boundary draped on a transect line from
northwest WY to northern NE this morning into the early
afternoon hours. This will waffle back and forth throughout the
day, by propagating southward towards the North Platte River
Valley early on, and then receding back toward the Black Hills
of SD by the late afternoon hours as a weak warm front. This
will create quite the temperature gradient as areas near the
SD/NE state line of western NE will struggle to get out of the
40s today, but further south and southwest, temperatures will
surge into the low to middle 60s along and south of HWY 26 back
to the I-25 corridor.
Further west, the nose of a 140-150 knot jet streak will
propagate off the North CA coastline toward the northern Great
Basin area this morning. As this does so, upper level winds at
H5 and H3 will subsequently increase across western and central WY.
Short term model guidance, particularly the HRRR, has southwest
winds really picking up after daybreak today, with wind gusts of
30-50mph becoming prevalent across Albany and Carbon County. By
this afternoon, 700mb winds will spill north and east into the
Laramie Range, and Converse/Niobrara County. There is a very
dry air mass in place over the region courtesy of a departing
upper level ridge. In fact, RH recoveries have been very poor
for areas in the thermal belt overnight as they have struggled
to reach 20 percent. Surface pressure tendencies will tighten
across the majority of the cwa by late morning and this
afternoon, with 6 hour surface pressure changes progged to be
5-10+ mb, which is sufficient for marginal high wind concerns.
All of this being said, Red Flag Warnings have been issued due
to the gusty winds anticipated later today when combined with
the very low RH forecast numbers of sub 10% in some areas.
Additionally, have gone with a short-fused High Wind Warning for
the I-80 corridor forecast zones between Laramie and Rawlins
from mid-morning to late afternoon. Will likely see multiple
areas reach 55mph with a couple areas up to 60mph briefly for
wind gusts.
As we reach the nighttime hours of late Saturday night and
Sunday morning, there will be a strong cold front sweeping
through the area from the northwest. Model guidance is not
hinting at all that much moisture for the entire cwa for Sunday,
due to the weather system being progressive overall. However,
the mountain zones of the Snowy and Sierra Madre may pick up a
half inch of melted liquid water equivalent for areas above 9000
feet elevation. Light to moderate snowfall accumulations are
forecast there, with 2-5 inches forecast between elevations of
7500-9000 feet, and higher localized amounts from there. As we
wind down the wind and fire weather headlines later today,
wouldn't be surprised to see a transition to winter headlines
for the Snowy and Sierra Madre Mtn zones from midday Sunday to
late Sunday night by the next forecast package, but will
certainly need to monitor trends to make sure confidence
remains moderate to high for the snowfall forecast in the
mountain zones. Further east, accumulations look to be a
dusting from the Laramie Range toward the western NE forecast
zones. Temperatures will be much cooler for Sunday and Sunday
night, as daytime highs in the 30s and 40s are likely, with
overnight lows in the teens. Stay tuned for any short term
updates.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 305 AM MST Sat Nov 23 2024
Cold front looks to have almost cleared the CWA Sunday evening.
It will certainly be through the Nebraska Panhandle and here to
Cheyenne as it hangs up in the Laramie Range. ECMWF drives the
front through southeast WYoming with precipitation ending Sunday
evening. GFS on the other hand...hangs up the front and keeps
some precipitation going through the evening hours.
Monday and Tuesday look dry as a shortwave ridge moves through.
Need to by on the lookout for Tuesday night into Wednesday as an
upper shortwave moves through northern Colorado. ECMWF back to
painting pretty hefty QPF over the Snowy and Sierra Madre
Ranges...while the GFS has the precipitation further south. Its
only going to be a matter of 50 to 100 miles on the track of
that shortwave on whether we get a good amount of snow out
west...or just a dusting. Probably won't know that until we get
a little closer to the event. Drier weather for Thanksgiving
Thursday into Friday as an upper level ridge begins to build
into Wyoming.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1040 AM MST Sat Nov 23 2024
A weak storm system moving over the area is bringing gusty
winds to KRWL and KLAR, along with some high cloud cover. Gusts
approaching 50 knots are expected at KRWL through mid afternoon,
followed by gradual weakening through the overnight hours. A
period of LLWS is possible at KCYS and KLAR overnight. Snow
showers will push into the vicinity of KRWL Sunday morning,
leading to likely VIS/CIG reductions towards IFR.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MST this evening for WYZ418>423-
427.
High Wind Warning until 6 PM MST this evening for WYZ109-110.
NE...None.
&&
SHORT TERM...BW
LONG TERM...GCC
AVIATION...MNHazardous weather outlook, Nov 23, 3:30 AM MST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MST Sat Nov 23 2024
NEZ002-003-019>021-054-055-095-096-WYZ111>115-241030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
330 AM MST Sat Nov 23 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Dry conditions and breezy winds will create elevated fire weather
concerns today, despite the cooler temperatures for late fall.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Colder temperatures will return to the area beginning Sunday, with
light snowfall accumulations possible late Sunday and again on
Wednesday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ109-110-241030-
Central Carbon County-North Snowy Range Foothills-
330 AM MST Sat Nov 23 2024
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds and very dry conditions will be present today.
Forecast wind gusts of 30-50+ mph in localized areas combined with
low relative humidity readings today will create fire weather
concerns. See the latest Red Flag Warning and High Wind Warning
Statements for further details
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A strong cold front will usher in colder temperatures on Sunday.
Light snowfall accumulations on Sunday and Sunday night are
forecast.
Another opportunity for colder temperatures and snowfall
accumulations will be present on Wednesday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101>108-116>119-241030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
330 AM MST Sat Nov 23 2024
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very dry conditions and gusty winds are expected today. Low
relative humidity and the gusty winds will elevated fire weather
concerns to near-critical in many areas. Red Flag conditions are
possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Colder temperatures will be present on Sunday, and remain through
the holiday week. Light snowfall accumulations are possible on
Sunday and Wednesday of the extended forecast.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 23, 11:46 AM MST to 3:12 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT weather sensor Halleck Ridge (WY18), located 7 miles northwest of Elk Mountain reported this peak wind gust. WYDOT sensor Foote Creek (WY23), located 3 miles northwest of Arlington reported a wind gust of 58 mph.
High Wind, Central Carbon County
- When
- November 23, 12:00 PM MST to 2:02 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Mesonet sensor Rawlins SW (PC571), located 4 miles southwest of Rawlins reported this peak wind gust. Rawlins ASOS (KRWL), located 2 miles northeast of Rawlins also reported wind gusts in excess of 58 mph during this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, November 23, 20241 death · 1 event
- High Wind in Nevada, November 23, 202469 kt wind · 3 events
- Dense Fog in California, November 23 to 24, 20243 events
- Waterspout in South Atlantic Coastal Waters, November 23, 20241 event
- Flood in Puerto Rico, November 23, 2024$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217883, 1217884.